Alert archive / Montana / Tornado Warnings in 1997

Tornado Warning 2, NWS Billings, MT

June 5, 1997Musselshell County, Montana

NWS Billings, MT issued this tornado warning at Jun 5, 1997, 8:45 PM MDT for Musselshell County, Montana. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 5, 1997, 8:45 PM MDT (02:45 UTC)
Expired
Jun 5, 1997, 9:20 PM MDT
In force
35 min
Issued by
NWS Billings, MT
Area
Whole counties

County Musselshell County, MT

The radar

The Billings radar (KBLX), 73 km from the middle of the area, began a volume at 02:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 5, 4:30 PM MDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Great_falls, MT (KTFX), launched 00:00Z, 2.8 hours before the alert went out and 198 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 00:00Z on 1997-06-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 30 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 00:00Z on 1997-06-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -71 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
30 J/kg
Mixed-layer CIN
-89 J/kg
Mixed-layer LCL
1272 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
-71 m²/s²
0-3 km storm-relative helicity
52 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KBIL 060246
TORBIL
MTC065-060320-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE BILLINGS MT
845 PM MDT THU JUN 5 1997

THE NATIONAL WEATHER SERVICE IN BILLINGS MT HAS ISSUED A
TORNADO WARNING EFFECTIVE UNTIL 920 PM MDT
FOR PEOPLE IN THE FOLLOWING LOCATION...

IN CENTRAL MONTANA

   ...NORTHWESTERN MUSSELSHELL COUNTY
 
AT 843 PM MDT...BILLINGS DOPPLER RADAR INDICATED A TORNADO 20 MILES
NORTHWEST OF ROUNDUP. THIS TORNADO WAS MOVING xNORTH AT 10 MILES AN
HOUR. LARGE HAIL CAN ALSO BE EXPECTED WITH THIS STORM.

THIS TORNADIC STORM WILL AFFECT RURAL AREAS.
 
SCARLETT

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before this tornado warning went out at Jun 5, 8:22 PM MDT, 23 minutes earlier.

Area forecast discussion, Jun 5, 8:22 PM MDT, 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BILLINGS MT
800 PM MDT THU JUN 05 1997

VERY BUSY WITH SEVERE WEATHER...HYDRO...AND CURRENT FORECAST LOOKS TO
BE GOOD. NO CHANGES TO WORK ZONES.  RASCH

BIL TB 055/080 055/083 057 564342
LVM .. 053/080 053/082 ... 565353
HDN .. 052/082 055/085 ... 564342
MLS .. 059/084 062/088 ... 562232
4BQ .. 054/083 058/088 ... 562232
BHK .. 056/080 058/084 ... 562232
SHR TB 051/078 053/081 055 564342

The office that day

Everything else NWS Billings, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 5, 7:20 PM MDTSevere Thunderstorm WarningBYZWheatland65 min
Jun 5, 7:26 PM MDTSevere Thunderstorm WarningBYZSweet Grass64 min
Jun 5, 8:00 PM MDTTornado WarningBYZWheatland35 min
Jun 5, 8:11 PM MDTFlash Flood WarningBYZSweet Grass4 hr
Jun 5, 8:16 PM MDTFlash Flood WarningBYZWheatland3 hr
Jun 5, 8:18 PM MDTSevere Thunderstorm WarningBYZGolden Valley, Musselshell62 min
Jun 5, 8:28 PM MDTSevere Thunderstorm WarningBYZSweet Grass62 min
Jun 5, 9:23 PM MDTSevere Thunderstorm WarningBYZMusselshell62 min
Jun 5, 9:34 PM MDTSevere Thunderstorm WarningBYZSweet Grass61 min
Jun 5, 10:25 PM MDTFlash Flood WarningBYZSweet Grass, Wheatland4 hr
Jun 5, 10:32 PM MDTSevere Thunderstorm WarningBYZMusselshell33 min
Jun 5, 10:50 PM MDTFlash Flood WarningBYZMusselshell4 hr
Jun 5, 11:10 PM MDTSevere Thunderstorm WarningBYZGolden Valley, Musselshell65 min
Jun 6, 12:03 AM MDTFlash Flood WarningBYZMusselshell, Yellowstone117 min
Jun 6, 12:53 AM MDTFlash Flood WarningBYZRosebud117 min
Jun 6, 5:08 PM MDTSevere Thunderstorm WarningBYZCarbon62 min

Nearby

Tornado Warnings in Montana, 1997Every tornado warning in 1997Tornadoes in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.